Alert archive / Arkansas / Flash Flood Warnings in 2004

Flash Flood Warning 71, NWS Little Rock, AR

July 1, 2004Yell County, Arkansas

NWS Little Rock, AR issued this flash flood warning at Jul 1, 2004, 9:12 PM CDT for Yell County, Arkansas. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2004, 9:12 PM CDT (02:12 UTC)
Expired
Jul 1, 2004, 11:10 PM CDT
In force
118 min
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

County Yell County, AR

The radar

The Little Rock radar (KLZK), 95 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 2.2 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2004-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1465 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2004-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1465 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
915 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLZK 020214
FFWLIT
ARC149-020410-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
912 PM CDT THU JUL 1 2004

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN YELL COUNTY IN CENTRAL ARKANSAS

* UNTIL 1110 PM CDT

* AT 910 PM CDT...DOPPLER RADAR INDICATED THAT NEARLY 2 INCHES OF    
  RAIN HAD FALLEN OVER PARTS OF EASTERN YELL COUNTY BETWEEN ROVER    
  AND ONYX BETWEETN 800 PM AND 900 PM. A NEARLY STATIONARY           
  THUNDERSTORM COMPLEX WILL CONTINUE TO PRODUCE HEAVY RAINFALL OVER  
  EASTERN YELL COUNTY DURING THE NEXT HOUR.  

&&

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF YOU ENCOUNTER WATER ACROSS THE ROAD...TURN
AROUND AND GO THE OTHER WAY.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LITTLE ROCK.

LAT...LON 3516 9310 3480 9332 3479 9351 3516 9339

$$

22

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 2:06 PM CDT, 7 hours 6 minutes earlier.

Area forecast discussion, Jul 1, 2:06 PM CDT, 7 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
205 PM CDT THU JUL  1 2004

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT...
MODELS THIS AFTERNOON ARE IN DECENT AGREEMENT IN THE SYNOPTIC SCALE
WITH JUST SUBTLE DIFFERENCES IN THE FINER DETAILS. WITH MODELS
GENERALLY ON THE SAME PAGE...WILL GO WITH A BLEND OF SOLUTIONS THIS
AFTERNOON. MODELS ALSO CONSISTENT WITH MOVING THE UPPER TROF/UPPER
LOW ACROSS THE AREA FASTER THAN PREVIOUS RUNS.

OVERALL WET PATTERN TO CONTINUE FOR THE NEXT 36 TO 48 HOURS AS
STUBBORN UPPER LOW WILL BE SLOW TO CLEAR THE AREA. FEATURE IS
CURRENTLY OVER CENTRAL KANSAS WITH NEARLY FULL LATITUDE...NEGATIVELY
TILTED UPPER TROUGH. WINDS ALOFT REMAIN WEAK IN THE LOW TO MID
LEVELS SO SYSTEM WILL ONLY CRAWL EASTWARD. AIRMASS CONTINUES TO BE
TROPICAL IN NATURE AND CONDITIONALLY UNSTABLE WITH PWAT VALUES
HOVERING NEAR TWO INCHES.

MANY AREAS OVER MAINLY SOUTHERN ARKANSAS HAVE SEEN SEVERAL INCHES OF
RAIN OVER THE PAST FEW DAYS. ANY ADDITIONAL HEAVY RAINFALL COULD
LEAD TO ADDITIONAL FLOODING. SLOW MOVING SHORTWAVE TRACKED ACROSS
SOUTHERN ARKANSAS THIS MORNING LEADING TO WIDESPREAD LIGHT RAIN.
WAVE CURRENTLY OVER SOUTHEAST ARKANSAS WITH LOCALLY HEAVY RAIN.
FLASH FLOODING WAS REPORTED EARLIER TODAY IN BRADLEY COUNTY.

MODELS CONTINUE TO SHOW A BREAK IN THE ACTION TONIGHT AFTER ANY
DIURNAL SHOWERS DISSIPATE. WILL ONLY CARRY CHANCE OR SLIGHT CHANCE
POPS AS SOMETHING COULD KICK UP ON AN OLD BOUNDARY OR IN ASSOCIATION
WITH SEVERAL WEAK IMPULSES MOVING THROUGH THE AREA. NEXT PIECE OF
ENERGY DROPS DOWN FROM OKLAHOMA LATE TONIGHT AND SWINGS ACROSS THE
STATE FRIDAY. WITH NATURE OF THE AIRMASS AND STRENGTH OF THE WAVE...
WILL HAVE TO GO HIGH LIKELY OR CATEGORICAL POPS. MESO-ETA DROPS
ANOTHER PIECE OF ENERGY DOWN FRIDAY NIGHT SO MORE RAIN IS LIKELY.
WITH SATURATED GROUND AND FLOODING ALREADY EXPERIENCED...WILL HOIST
A FLOOD WATCH FOR FRIDAY ACROSS THE SOUTH.

DRIER AIR MOVES INTO THE WEST EARLY SATURDAY AS TROF AXIS/COLD FRONT
SWEEPS DEEP MOISTURE TO THE EAST. WILL TAPER OFF POPS FROM WEST TO
EAST SATURDAY MORNING AS SYSTEM PULLS OUT. WILL NOT ENTIRELY REMOVE
PRECIPITATION AS DIURNAL SHOWERS AND THUNDERSTORMS WILL STILL BE
POSSIBLE THROUGH THE HOLIDAY WEEKEND WITH NUMEROUS BOUNDARIES
FLOATING AROUND. DAYTIME TEMPERATURES WILL REMAIN BELOW NORMAL
THROUGH SATURDAY...BUT WILL WARM UP SUNDAY AS MOISTURE LEVELS
DROP/CLOUDS BECOME LESS OF A FACTOR. WHILE MOISTURE BECOMES MORE
SHALLOW...SOUTHERLY FLOW WILL KEEP LOW LEVEL MOISTURE IN PLACE. THIS
WILL LEAD TO MUGGY NIGHTS WITH NIGHTTIME READINGS CLOSE TO NORMAL
OVERALL.
&&

.LONG TERM...TUESDAY THROUGH THURSDAY
BY EARLY TUESDAY...A WEAK COLD FRONT WILL BE APPROACHING FROM THE
NORTHWEST. SOUTHERLY WINDS IN ADVANCE OF THIS APPROACHING SYSTEM
WILL LIKELY BRING ABOUT A NOTICEABLE WARM-UP. ENOUGH MOISTURE WILL
ADVECT INTO THE AREA FOR A SLIGHT CHANCE OF AFTERNOON SHOWERS AND
THUNDERSTORMS. THESE SHOWERS AND AN INCREASE IN CLOUDS OVER MOST
AREAS WILL KEEP AFTERNOON TEMPERATURES FROM GETTING TOO FAR OUT OF
HAND. THEN BY EARLY WEDNESDAY...THE COLD FRONT IS EXPECTED TO BE
NEAR AN IMAGINARY LINE EXTENDING FROM NEAR BATESVILLE TO NEAR MENA.
COOLER AND RELATIVELY DRIER AIR WILL LIE TO THE NORTH OF THIS
EAST-WEST FRONTAL BOUNDARY. TO THE SOUTH OF THE FRONT HOWEVER WARMER
AND HUMID AIR WILL PERSIST. SCATTERED SHOWERS AND THUNDERSTORMS CAN
BE EXPECTED IN THE SOUTHERN SECTIONS WHERE THE PRECIPITABLE WATER
VALUES WILL BE MUCH HIGHER. THE FRONT WILL STALL THEN BECOME A WARM
FRONT BEFORE MOVING BACK ACROSS THE NORTHERN SECTIONS LATE
WEDNESDAY. THE WARM FRONT WILL BE WELL NORTH OF OUR CWA BY THURSDAY
WITH ABOVE NORMAL TEMPERATURES LIKELY ACROSS MOST OF ARKANSAS BY
THURSDAY AFTERNOON.
&&

.PRELIMINARY POINT TEMPS/POPS...
LITTLE ROCK AR    70  84  70  87 /  30  50  50  40
HARRISON AR       68  82  68  86 /  40  60  50  30
HOT SPRINGS AR    70  85  70  88 /  30  50  50  40
PINE BLUFF AR     71  85  72  87 /  30  50  50  40
MOUNTAIN HOME AR  68  81  68  85 /  40  60  50  40
MONTICELLO AR     72  85  72  88 /  30  40  50  40
SEARCY AR         69  83  70  87 /  30  50  50  40
MOUNT IDA AR      68  85  70  88 /  30  50  50  30
RUSSELLVILLE AR   68  83  69  87 /  30  60  50  30
&&

.LZK WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH FROM 400 AM CDT FRIDAY UNTIL 400 PM CDT FRIDAY
FOR ZONES ARZ052>057...ARZ062>069.
&&

56/38
Hazardous weather outlook, Jul 1, 2:35 PM CDT, 6 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
235 PM CDT THU JUL 1 2004

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-021000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
235 PM CDT THU JUL 1 2004

THIS HAZARDOUS WEATHER OUTLOOK COVERS A LARGE PART OF ARKANSAS.

.DAY ONE...REST OF TODAY AND TONIGHT

A WARM...MOIST...AND UNSTABLE AIR WILL CONTINUE OVER ARKANSAS
TODAY AND TONIGHT. THIS WILL RESULT IN SCATTERED SHOWERS AND SOME
THUNDERSTORMS. WHILE A FEW STORMS MAY BECOME STRONG BRIEFLY...SEVERE
THUNDERSTORMS ARE NOT EXPECTED.

DUE TO COPIOUS AMOUNTS OF MOISTURE IN THE ATMOSPHERE...AND LIGHT
WINDS AT THE LOWER AND MID LEVELS...THE STORMS WILL BE SLOW-MOVING...
AND THEY MAY PRODUCE BRIEF...HEAVY RAINFALL. THE HEAVY RAINS MAY
CAUSE PONDING OF WATER ON STREETS AND LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN UPPER LEVEL LOW WILL DROP CLOSE TO ARKANSAS IN NORTHWEST FLOW
ALOFT. IT WILL TRIGGER SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS OVER THE FOUR-STATE AREA OF SOUTHEAST OKLAHOMA...NORTH
EAST TEXAS...SOUTHWEST ARKANSAS AND NORTHWEST LOUISIANA FRIDAY
AFTERNOON AND EVENING. THE RAIN WILL BE HEAVY AT TIMES...ESPECIALLY
OVER THE SOUTHERN SECTIONS OF ARKANSAS.

IT APPEARS THAT THE MAIN THREATS FROM THESE STORMS WILL BE STRONG
WINDS AND LARGE HAIL ACROSS SOUTHWEST AND WEST CENTRAL ARKANSAS
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FRIDAY AFTERNOON AND EVENING.

38

In the hours before

Local storm report, Jul 1, 7:34 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
734 PM CDT THU JUL 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0715 PM     FLASH FLOOD      CLARKSVILLE             35.46N 93.47W
07/01/2004                   JOHNSON            AR   LAW ENFORCEMENT

            SEVERAL STREETS IN TOWN WERE FLOODED.

&&

22

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 11:14 AM CDTFlash Flood WarningLZKScott2 hr
Jul 2, 2:55 PM CDTSevere Thunderstorm WarningLZKMonroe, Prairie45 min

Nearby

Flash Flood Warnings in Arkansas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.